Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Quad Cities, IA

May 18, 1997Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 8:38 PM CDT for Bureau County, Illinois. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 8:38 PM CDT (01:38 UTC)
Expired
May 18, 1997, 9:25 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:55 PM CDTTornado F0Manlius, IL
May 18, 9:04 PM CDTHail 1.75Princeton, IL
May 18, 9:09 PM CDTHail 1.5Princeton, IL
May 18, 9:11 PM CDTHail 1Princeton, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2339 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 190138 RRA
SVRMLI
ILC011-190225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  BUREAU COUNTY - IN NORTH CENTRAL ILLINOIS

* UNTIL 925 PM CDT
 
* THIS STORM WILL REACH NEAR
  NEPONSET                           AROUND 840 PM CDT
  NEW BEDFORD                        AROUND 840 PM CDT
  SHEFFIELD                          AROUND 840 PM CDT
  NORMANDY                           AROUND 845 PM CDT
  PRINCETON                          AROUND 900 PM CDT

* AT 839 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 23 MILES WEST OF PRINCETON OR 9 MILES WEST
  OF NEW BEDFORD MOVING EAST AT 40 MPH.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING. IF YOU ARE
OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 8:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0824 PM    COLONA - GREEN ROCK       IL   0.75 INCH HAIL
05/18/97   HENRY

STIMACH
Local storm report, May 18, 8:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0824 PM    COLONA - GREEN ROCK       IL   0.75 INCH HAIL
05/18/97   HENRY

STIMACH
Local storm report, May 18, 8:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0835 PM    4 N GALVA                 IL   FUNNEL CLOUD
05/18/97   HENRY

STIMACH
Special weather statement, May 18, 8:33 PM CDT, 5 minutes before
IAZ040>042-051>054-190230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CDT SUN MAY 18 1997

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR THE FOLLOWING COUNTIES IN IOWA
HAS BEEN CANCELLED...BUCHANAN...DELAWARE...DUBUQUE...BENTON...
LINN...JONES...AND JACKSON.

THE THREAT OF SEVERE WEATHER HAS MOVED SOUTHEAST.

HELGESON
Local storm report, May 18, 8:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0835 PM    4 N GALVA                 IL   FUNNEL CLOUD
05/18/97   HENRY

STIMACH
Local storm report, May 18, 8:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0825 PM    MILAN                     IL   3.00 INCH HAIL
05/18/97   ROCK ISLAND

STIMACH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:10 PM CDTSevere Thunderstorm WarningDVNBureau50 min
May 18, 8:01 PM CDTTornado WarningDVNRock Island49 min
May 18, 8:03 PM CDTSevere Thunderstorm WarningDVNHenderson52 min
May 18, 8:13 PM CDTTornado WarningDVNHenry47 min
May 18, 8:26 PM CDTSevere Thunderstorm WarningDVNWarren49 min
May 18, 8:46 PM CDTTornado WarningDVNBureau49 min
May 18, 8:50 PM CDTSevere Thunderstorm WarningDVNHenderson45 min
May 18, 8:59 PM CDTSevere Thunderstorm WarningDVNMercer36 min
May 18, 9:07 PM CDTTornado WarningDVNWarren48 min
May 18, 9:14 PM CDTTornado WarningDVNPutnam31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.